Alert archive / Virginia / Special Weather Statements in 2016

Special Weather Statement, NWS Blacksburg, VA

July 14, 2016Bath County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 14, 2016, 6:21 PM EDT for Bath County, Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2016, 6:21 PM EDT (22:21 UTC)
Expired
Jul 14, 2016, 7:00 PM EDT
In force
39 min
Issued by
NWS Blacksburg, VA

County Bath County, VA

The radar

The Roanoke radar (KFCX), 133 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS81 KRNK 142221
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT THU JUL 14 2016
 
VAZ020-142300-
BATH-
621 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 619 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF MOUNTAIN
GROVE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
MOUNTAIN GROVE...
AND BURNSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
      3815 7953 3817 7949 3816 7944 3810 7949
      3809 7948 3805 7952 3799 7955 3795 8005
      3800 8000 3810 7993 3813 7995 3815 7992
      3818 7992 3827 7980
TIME...MOT...LOC 2219Z 266DEG 19KT 3812 8001 
$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 14, 4:56 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 14, 4:56 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
456 PM EDT Thu Jul 14 2016

.SYNOPSIS...
A very warm and humid airmass remains over the region. a cold
front extends from the Great Lakes into the Central Plains. The
front will move into the Ohio Valley tonight and Friday initiating
showers and thunderstorms. The front will continue to move east,
stalling over the mid Atlantic Region this weekend and providing a
focus for occasional rounds of showers and thunderstorms through
the upcoming weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 415 PM EDT Thursday...

Forecast area resides in a very warm humid airmass with surface
dewpoints in the 70s. Aloft, an upper level trough was moving into
the Great lakes and Ohio Valley. Convergence ahead of the
approaching trough will contribute to shower and thunderstorm
development from the Ohio Valley into the Mid-Atlantic Region,
this pattern persisting through this upcoming weekend.

The actual surface cold front is well upstream of the forecast
area attm. However, thunderstorms were abundant across the entire
region per outflow boundaries which continue to get generated from
MCS features developing and moving downstream into the high CAPE
airmass over the southeastern CONUS. Satellite imagery
indicates multiple boundaries from IN/KY/TN eastward into WV/VA
and western NC. These boundaries will be the focus for strong to
severe storms until loss of daytime heating. The area where
activity will be most favorable to continue during the overnight
will be over the Ohio Valley and into WV where stronger
westerlies aloft will continue to play tag with the higher CAPE
environment.

That being said, maintained high pops in the east until sunset,
before lowering. In the west, there will be a void between now and
sunset, before upstream storm activity threatens again between
sunset and midnight. Maintained at least chance pops west of the
Blue Ridge after midnight to account for lingering or additional
storms moving downstream from the Ohio Valley where thunderstorm
outflow boundaries will continue to go bump in the night.

Friday will likely be a repeat of Thursday with scattered to
numerous showers and thunderstorms. Surface front will be
approaching from the northwest, so anticipate a continued threat
for strong to severe storms. Temperatures will remain quite warm
with highs in the 80s to lower 90s. Dewpoints in the U60 to L70s
ensure another uncomfortable day for outdoor work.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 400 PM EDT Thursday...

The surface cold front is forecast to stall over the Mid-Atlantic
region Friday night into Saturday. It will make slow progression
toward the south through Sunday as high pressure starts building
into the area from the Ohio Valley. The result will be scattered
showers and storms across primarily the central and southeastern
portion of the area. By late Sunday night, the front will be far
enough south, and the influence of high moving into the area will
be strong enough to limit any precipitation to isolated showers
across the southeast part of the area.

Temperatures during this portion of the forecast will be near or
slightly above normal.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 400 PM EDT Thursday...

Monday into Tuesday, the area will start to be on the southeast flow
side of the axis of the surface high as it shifts to the east.
Concurrently, a strong cold front will approach the area from the
Ohio Valley and cross the area Monday night into Tuesday.

Tuesday night into Wednesday, high pressure will build into the area
and remain across the area into Thursday. Any lingering
precipitation will be isolated showers or storms at best during this
time frame.

Temperatures during this portion of the forecast will be slightly
above average.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

Blacksburg AWOS is not transmitting observations, so AMD NOT SKED
will remain appended to the KBCB TAF UFN.

High-res models and radar continue to paint picture for high confidence
in at least a tempo group for showers and thunderstorms this
afternoon and evening. Multiple mesoscale outflow boundaries are
interacting with the warm/humid airmass resulting in scattered to
numerous showers and thunderstorms. Attm activity is disorganized,
but potential exists for line of storms to develop from the Ohio
valley per westerly winds increasing aloft allowing storms to line
up in a MCS fashion.

Anticipate activity to continue through the evening before
weakening after loss of daytime heating. Will maintain VCTS until
sunset for all terminals.

Overnight, patchy fog is possible, but not expecting anything
widespread. If there is IFR due to fog it would be very localized.

Extended aviation discussion...

The front will cross the area Friday with scattered to numerous
showers and thunderstorms into Saturday.

The front hangs up somewhere over Virginia into the Carolina
through Monday and should keep the threat of showers and storms
around.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Jul 14, 3:57 AM EDT, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 AM EDT THU JUL 14 2016

NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-WVZ042>044-507-
508-150800-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
357 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS THIS AFTERNOON COULD BECOME STRONG TO SEVERE.
THE MAIN THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS CONTAINING HEAVY RAINFALL WILL BE
POSSIBLE FRIDAY AND SATURDAY. A FEW OF THE STORMS BOTH DAYS COULD
CONTAIN LOCALLY DAMAGING WINDS.

LOCALIZED FLOODING MAY ALSO OCCUR IF STORMS MOVE OVER THE SAME
AREA FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-150800-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
357 AM EDT THU JUL 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE WITH
ISOLATED WIND DAMAGE THE MAIN THREAT.

IN ADDITION...THE HEAT INDEX WILL REACH 100 TO 103 DEGREES FOR AN
HOUR OR TWO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY...AND A FEW COULD
BRING DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 14, 5:28 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     WOOLWINE                36.78N 80.28W
07/14/2016                   PATRICK            VA   911 CALL CENTER

            THUNDERSTORM WINDS BROUGHT DOWN SEVERAL TREES IN AND
            AROUND WOOLWINE TEMPORARILY CLOSING ROADWAYS.

&&

JMORROW
Local storm report, Jul 14, 5:30 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 N STUART              36.66N 80.28W
07/14/2016                   PATRICK            VA   911 CALL CENTER

            THUNDERSTORM WINDS BROUGHT DOWN AT LEAST TWO TREES ALONG
            ROUTE 58 ON THE NORTH SIDE OF STUART, VA.

&&

JMORROW
Local storm report, Jul 14, 5:32 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     4 WSW FAIRY STONE STATE 36.78N 80.14W
07/14/2016                   PATRICK            VA   911 CALL CENTER

            THUNDERSTORM WINDS BROUGHT DOWN TREES ALONG ROUTE 57 IN
            PATRICK COUNTY, VA

&&

JMORROW
Special weather statement, Jul 14, 5:48 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT THU JUL 14 2016

WVZ507-508-142230-
EASTERN GREENBRIER-WESTERN GREENBRIER-
548 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL GREENBRIER COUNTY...

AT 547 PM EDT...A STRONG THUNDERSTORM WAS NEAR LEONARD...MOVING EAST
AT 35 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RAINELLE...
RUPERT...
QUINWOOD...
RENICK...
AND NEOLA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 8036 3811 8036 3806 8028 3804 8021
      3806 7998 3805 7997 3800 8000 3795 8007
      3797 8079 3799 8077 3799 8079 3802 8080
      3804 8083 3806 8080 3805 8084 3808 8089
      3810 8087 3808 8071 3827 8044
TIME...MOT...LOC 2147Z 277DEG 30KT 3811 8048

JR
Local storm report, Jul 14, 5:56 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
556 PM EDT THU JUL 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     BASSETT                 36.77N 79.98W
07/14/2016                   HENRY              VA   911 CALL CENTER

            TREES AND POWER LINES DOWN

0344 PM     TSTM WND DMG     COLLINSVILLE            36.72N 79.91W
07/14/2016                   HENRY              VA   911 CALL CENTER

            TREES AND POWER LINES DOWN

0447 PM     TSTM WND DMG     AXTON                   36.67N 79.72W
07/14/2016                   HENRY              VA   911 CALL CENTER

            TREES DOWN

&&

AMS
Special weather statement, Jul 14, 6:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
621 PM EDT THU JUL 14 2016

VAZ020-142300-
BATH-
621 PM EDT THU JUL 14 2016

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 619 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF MOUNTAIN
GROVE...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOT SPRINGS...
WARM SPRINGS...
YOST...
MOUNTAIN GROVE...
AND BURNSVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3822 7971 3820 7956 3818 7951 3817 7952
      3815 7953 3817 7949 3816 7944 3810 7949
      3809 7948 3805 7952 3799 7955 3795 8005
      3800 8000 3810 7993 3813 7995 3815 7992
      3818 7992 3827 7980
TIME...MOT...LOC 2219Z 266DEG 19KT 3812 8001

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:55 AM EDTSpecial Weather StatementRNKBath65 min
Jul 14, 12:19 PM EDTSpecial Weather StatementRNKSmyth41 min
Jul 14, 12:24 PM EDTSpecial Weather StatementRNKCity of Radford21 min
Jul 14, 12:40 PM EDTSpecial Weather StatementRNKGiles35 min
Jul 14, 12:58 PM EDTSpecial Weather StatementRNKBath32 min
Jul 14, 1:08 PM EDTSpecial Weather StatementRNKSmyth52 min
Jul 14, 1:15 PM EDTSpecial Weather StatementRNKMontgomery, Roanoke, City of Salem45 min
Jul 14, 1:37 PM EDTSpecial Weather StatementRNKCity of Roanoke23 min
Jul 14, 1:45 PM EDTSpecial Weather StatementRNKAmherst30 min
Jul 14, 1:54 PM EDTSpecial Weather StatementRNKCity of Buena Vista36 min
Jul 14, 1:57 PM EDTSpecial Weather StatementRNKWythe33 min
Jul 14, 2:01 PM EDTSpecial Weather StatementRNKAlleghany29 min
Jul 14, 2:07 PM EDTSpecial Weather StatementRNKCity of Roanoke38 min
Jul 14, 2:12 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford33 min
Jul 14, 2:19 PM EDTSpecial Weather StatementRNKBuckingham41 min
Jul 14, 2:39 PM EDTSpecial Weather StatementRNKAppomattox36 min
Jul 14, 2:45 PM EDTSpecial Weather StatementRNKBedford30 min
Jul 14, 2:50 PM EDTSpecial Weather StatementRNKMontgomery, City of Radford40 min
Jul 14, 2:58 PM EDTSpecial Weather StatementRNKCity of Buena Vista32 min
Jul 14, 3:13 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania47 min
Jul 14, 3:16 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania44 min
Jul 14, 3:23 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick44 min
Jul 14, 3:30 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick45 min
Jul 14, 3:46 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell41 min
Jul 14, 3:52 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Martinsville34 min
Jul 14, 4:08 PM EDTSpecial Weather StatementRNKCharlotte67 min
Jul 14, 4:11 PM EDTSpecial Weather StatementRNKHenry, Patrick49 min
Jul 14, 4:25 PM EDTSpecial Weather StatementRNKPittsylvania35 min
Jul 14, 4:29 PM EDTSpecial Weather StatementRNKHenry46 min
Jul 14, 5:04 PM EDTSpecial Weather StatementRNKCity of Danville26 min
Jul 14, 1:35 PM EDTSpecial Weather StatementRNKWilkes40 min
Jul 14, 2:14 PM EDTSpecial Weather StatementRNKWilkes31 min
Jul 14, 2:34 PM EDTSpecial Weather StatementRNKYadkin41 min
Jul 14, 2:54 PM EDTSpecial Weather StatementRNKSurry51 min
Jul 14, 11:36 AM EDTSpecial Weather StatementRNKMercer54 min
Jul 14, 12:53 PM EDTSpecial Weather StatementRNKMercer67 min
Jul 14, 5:08 PM EDTSpecial Weather StatementRNKGreenbrier22 min
Jul 14, 5:48 PM EDTSpecial Weather StatementRNKGreenbrier42 min
Jul 14, 7:14 PM EDTAreal Flood AdvisoryRNKGreenbrier106 min

Nearby

Special Weather Statements in Virginia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.